Species: Dog Breed: Boston Terrier Age: 8-11 years
Buddy was diagnosed with Cushings Disease about 5 weeks ago. He had extensive blood work done and an ultrasound to verify that he has enlarged adrenal glands. We were given Trilostane (15 mg. twice a day) for 2 weeks. AFter 2 weeks he had blood work done once again and our vet said we should increase to 20 mg twice a day for another 2 or 3 weeks. We are at the 2 week point. Buddy is definitely not urinating as often and his drinking has slowed down, but he is shaking all the time - front and back legs. He walks around the house, stops and just stares off with his ears back, shaking. It breaks our hearts to see him this way. We are assuming the shaking is pain, but could it also be another symptom of the Cushings progressing? We have another appointment with our vet tomorrow and of course we will be asking all these questions, but we just are not seeing quality of life right now and just don't know what to do. Any thoughts from you will be greatly appreciated.
Dr. Marie replied:
I feel for you! Cushing's is a difficult disease to treat. The good news is that once you and your vet get the dosage of Trilostane levelled out then it is usually quite simple from that point on.
I am actually quite concerned by what you have described with Buddy and I think that you will need to see your vet today rather than tomorrow. It's possible that he has become Addisonian. I'll see if I can explain:
What the Trilostane does is block adrenal hormone from being produced and used by the body. (When Buddy was first diagnosed, he had way too much adrenal hormone and this is what caused the Cushing's symptoms.) However, it's possible to block too much of this hormone.
If a dog does not get enough adrenal hormone then they can get something called Addison's disease. Addison's is very serious and life threatening.
The symptoms of shaking, reduction of appetite and thirst and lethargy can be a sign of Addison's.
Your vet will likely want to do some blood tests today. If they feel that Buddy is Addisonian then they will give him some steroids. There will be an adjustment period where they figure out when he can go back on Trilostane and what dose he should be taking for the long term.
It is of course possible that there is something else going on. But what you are describing does not sound normal and definitely sounds worthy of an immediate vet visit.
Disclaimer: Although Dr. Marie is a qualified veterinarian, the information found on this site is not meant to replace the advice of your own veterinarian. AskAVetQuestion.com and Dr. Marie do not accept any responsibility for any loss, damage, injury, death, or disease which may arise from reliance on information contained on this site. Do not use information found on this site for diagnosing or treating your pet. Anything you read here is for information only.
THank you so much for your quick response!! I have a call in to my vet requesting that Buddy be seen today. Thank you for the information about Addison's - we are not familiar with that. All we want is for Buddy to be as well as he can be and have quality of life. Thanks again.
Dr. Marie is a veterinarian who practices in a busy animal hospital in Ottawa, Ontario. She created Ask A Vet Question as a resource for good, accurate veterinary advice online. Dr. Marie treats dogs, cats, hamsters, guinea pigs, and rats. She has been a vet since 1999.
Is an online vet visit just as good as a trip to your veterinarian? No! But, many times, asking an online veterinarian a question can help save you money. While Dr. Marie can't officially diagnose your pet or prescribe medications, she can often advise you on whether a vet visit is necessary. You can also ask Dr. Marie for a second opinion on your pet's condition.